zbMATH — the first resource for mathematics

Scaling limits for internal aggregation models with multiple sources. (English) Zbl 1210.82031
Summary: We study the scaling limits of three different aggregation models on \(\mathbb Z^d\): internal DLA, in which particles perform random walks until reaching an unoccupied site; the rotor-router model, in which particles perform deterministic analogues of random walks; and the divisible sandpile, in which each site distributes its excess mass equally among its neighbors. As the lattice spacing tends to zero, all three models are found to have the same scaling limit, which we describe as the solution to a certain PDE free boundary problem in \(\mathbb R^d\). In particular, internal DLA has a deterministic scaling limit. We find that the scaling limits are quadrature domains, which have arisen independently in many fields such as potential theory and fluid dynamics. Our results apply both to the case of multiple point sources and to the Diaconis-Fulton smash sum of domains.

82B41 Random walks, random surfaces, lattice animals, etc. in equilibrium statistical mechanics
60J60 Diffusion processes
PDF BibTeX Cite
Full Text: DOI arXiv
[1] D. Aharonov and H. S. Shapiro, Domains on which analytic functions satisfy quadrature identities, J. Analyse Math. 30 (1976), 39–73. · Zbl 0337.30029
[2] N. Alon and J. H. Spencer, The Probabilistic Method, John Wiley & Sons Inc., New York, 1992. · Zbl 0767.05001
[3] S. Axler, P. Bourdon and W. Ramey, Harmonic Function Theory, 2nd ed., Springer, Berlin, 2001. · Zbl 0959.31001
[4] L. A. Caffarelli, The obstacle problem revisited, J. Fourier Anal. Appl. 4 (1998), 383–402. · Zbl 0928.49030
[5] L. A. Caffarelli, L. Karp and H. Shahgholian, Regularity of a free boundary problem with application to the Pompeiu problem, Ann. of Math. (2) 151 (2000), 269–292. · Zbl 0960.35112
[6] D. Crowdy, Quadrature domains and fluid dynamics, in Quadrature Domains and Their Applications, Oper. Theory Adv. Appl. 156 (2005), 113–129. · Zbl 1329.76290
[7] P. Diaconis and W. Fulton, A growth model, a game, an algebra, Lagrange inversion, and characteristic classes, Rend. Sem. Mat. Univ. Pol. Torino 49 (1991), 95–119. · Zbl 0776.60128
[8] J. L. Doob, Classical Potential Theory and Its Probabilistic Counterpart, Springer, Berlin, 1984. · Zbl 0549.31001
[9] L. C. Evans, Partial Differential Equations, Amer. Math. Soc., Providence, RI, 1998.
[10] A. Friedman, Variational Principles and Free-Boundary Problems, John Wiley & Sons Inc., New York, 1982. · Zbl 0564.49002
[11] Y. Fukai and K. Uchiyama, Potential kernel for two-dimensional random walk, Ann. Probab. 24 (1996), 1979–1992. · Zbl 0879.60068
[12] J. Gravner and J. Quastel, Internal DLA and the Stefan problem, Ann. Probab. 28 (2000), 1528–1562. · Zbl 1108.60318
[13] B. Gustafsson, Quadrature Identities and the Schottky double, Acta Appl. Math. 1 (1983), 209–240. · Zbl 0559.30039
[14] B. Gustafsson, Singular and special points on quadrature domains from an algebraic geometric point of view, J. Analyse Math. 51 (1988), 91–117. · Zbl 0656.30034
[15] B. Gustafsson and M. Sakai, Properties of some balayage operators with applications to quadrature domains and moving boundary problems, Nonlinear Anal. 22 (1994), 1221–1245. · Zbl 0852.35144
[16] B. Gustafsson and H. S. Shapiro, What is a quadrature domain? in Quadrature Domains and Their Applications, Birkhäuser, Basel, 2005, pp. 1–25. · Zbl 1086.30002
[17] L. Karp and A. S. Margulis, Newtonian potential theory for unbounded sources and applications to free boundary problems, J. Analyse Math. 70 (1996), 1–63. · Zbl 0876.35136
[18] L. Karp and H. Shahgholian, Regularity of a free boundary problem, J. Geom. Anal. 9 (1999), 653–669. · Zbl 0965.35194
[19] G. Lawler, Intersections of Random Walks, Birkhäuser, Basel, 1996. · Zbl 0925.60078
[20] G. Lawler, M. Bramson and D. Griffeath, Internal diffusion limited aggregation, Ann. Probab. 20 (1992), 2117–2140. · Zbl 0762.60096
[21] L. Levine and Y. Peres, Strong spherical asymptotics for rotor-router aggregation and the divisible sandpile, Potential Anal. 30 (2009), 1–27. http://arxiv.org/abs/0704.0688 . · Zbl 1165.82309
[22] E. H. Lieb and M. Loss, Analysis, 2nd ed., Amer. Math. Soc., Providence, RI, 2001. · Zbl 0966.26002
[23] T. Lindvall, Lectures on the Coupling Method, John Wiley & Sons Inc., New York, 1992. · Zbl 0850.60019
[24] V. B. Priezzhev, D. Dhar, A. Dhar, and S. Krishnamurthy, Eulerian walkers as a model of self-organised criticality, Phys. Rev. Lett. 77 (1996), 5079–5082.
[25] S. Richardson, Hele-Shaw flows with a free boundary produced by the injection of fluid into a narrow channel, J. Fluid Mech. 56 (1972), 609–618. · Zbl 0256.76024
[26] M. Sakai, Quadrature Domains, Lecture Notes in Math. 934, Springer, Berlin, 1982. · Zbl 0483.30001
[27] M. Sakai, Solutions to the obstacle problem as Green potentials, J. Analyse Math. 44 (1984/85), 97–116. · Zbl 0577.49005
[28] H. Shahgholian, On quadrature domains and the Schwarz potential, J. Math. Anal. Appl. 171 (1992), 61–78. · Zbl 0768.31003
[29] H. S. Shapiro, The Schwarz Function and its Generalization to Higher Dimensions, John Wiley & Sons Inc., New York, 1992. · Zbl 0784.30036
[30] K. Uchiyama, Green’s functions for random walks on \(\mathbb{Z}\)N, Proc. London Math. Soc. 77 (1998), 215–240. · Zbl 0893.60045
[31] A. N. Varchenko and P. I. Etingof, Why the Boundary of a Round Drop Becomes a Curve of Order Four, Amer. Math. Soc., Providence, RI, 1992. · Zbl 0768.76073
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.